Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 175, NWS Columbia, SC

October 21, 2005Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 21, 2005, 9:08 PM EDT for Clarendon County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2005, 9:08 PM EDT (01:08 UTC)
Expired
Oct 21, 2005, 10:00 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 9:15 PM EDTHAIL 1.75Summerton, SCGOLFBALL SIZED HAIL IN SUMMERTON...REPORTED BY CLARENDON COUNTY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 220110
SVRCAE
SCC027-220200-
/O.NEW.KCAE.SV.W.0175.051022T0108Z-051022T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT FRI OCT 21 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT

* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SUMMERTON.
  MOVEMENT WAS TOWARD THE EAST NEAR 20 MPH. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
  I-95 NEAR SUMMERTON BEFORE 920 PM
  DAVIS STATION BEFORE 930 PM
  JORDON BEFORE 935 PM

EXPECT LARGE HAIL AND WIND GUSTS OF 40 TO 60 MPH WITH THIS
THUNDERSTORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3364 8038 3355 8037 3353 8011 3374 7999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:27 PM EDT, 6 hours 41 minutes earlier.

Area forecast discussion, Oct 21, 2:27 PM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT FRI OCT 21 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
LOW PRESSURE OVER KY THIS AFTERNOON WITH FRONTAL BOUNDARY ACROSS
NORTH CAROLINA AND COLD FRONT EXTENDING FROM LOW CENTER THROUGH
CENTRAL TN AND WRN AL.

LOW PRESSURE SYSTEM EXPECTED TO MOVE EAST WITH COLD FRONT CROSSING
THE AREA SATURDAY AFTERNOON. AIRMASS UNSTABLE HIS AFTERNOON WITH
SHOWERS/TSTMS DEVELOPING. SHORT WAVE EXTENDING FROM EASTERN KY TO
NRN AL WILL MOVE THROUGH THE AREA THIS EVENING. CONVECTION
EXPECTED THIS AFTERNOON INTO THE EVENING. WITH MODERATE TO STRONG
INSTABILITY ALONG WITH FAVORABLE SHEAR..COULD BE A FEW
STRONG/SEVERE STORMS. INSTABILITY LINGERS INTO SATURDAY MORNING.
BY 12Z SATURDAY, CAA UNDERWAY IN WESTERN CAROLINAS WITH WAA IN THE
EAST. CAA SPREADS ACROSS AND EAST OF THE FORECAST AREA BY 21Z
SATURDAY. HIGHEST POPS WILL BE THIS EVENING. LOW POPS FOR SATURDAY.

UPPER TROUGH/STRONG VORTICITY DIGGING ACROSS THE EASTERN U.S. COULD
BRING A FEW SHOWERS FOR SUNDAY NIGHT.  MILD TEMPS TONIGHT AND
SATURDAY WITH COOLING BEGINNING SATURDAY NIGHT. LOWS IN THE 40S
SATURDAY AND SUNDAY NIGHT WITH HIGHS IN THE 70S SUNDAY.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
OFFICIAL TRACK OF WILMA BRINGS HER UP THE WESTERN ATLANTIC TUESDAY
THROUGH WEDNESDAY. MASSIVE SURFACE HIGH PRESSURE OVER THE CENTRAL
UNITED STATES MONDAY WILL BUILD EAST THROUGH FRIDAY. UPPER FLOW
FEATURES A TROUGH OVER THE EASTERN UNITED STATES WITH SPOKES OF
ENERGY MOVING THROUGH TO BRING SOME CLOUDINESS AT TIMES.
TEMPERATURES BELOW NORMAL FOR THE PERIOD AND MAINLY DRY WEATHER.
&&

.AVIATION...
SCT/BKN CLOUDS BETWEEN 4-5K WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON INTO THE EVENING HOURS. MOIST UNSTABLE AIRMASS ACROSS THE
AREA THIS AFTERNOON AND OVERNIGHT AHEAD OF APPROACHING FRONTAL
BOUNDARY WILL HELP PRODUCE SCATTERED SHRA/TSRA. EXPECT VFR
CONDITIONS THIS AFTERNOON...EXCEPT FOR MVFR CONDITIONS FOR PASSING
SHRA/TSRA. TIME SECTIONS INDICATE PLENTY OF LOW LEVEL MOISTURE
THROUGH EARLY SATURDAY...EXPECT SOME LOW CLOUDS TO DEVELOP LATE
TONIGHT/EARLY SAT. MVFR CONDITIONS OVERNIGHT...EXCEPT FOR IFR
CONDITIONS BETWEEN 09-13Z WITH LOW CLOUDS NR 1K FEET. CLOUDS BASES
EXPECTED TO RISE SATURDAY MORNING PROVIDING MVFR/VFR CONDITIONS
THROUGH MID DAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

10/77
Hazardous weather outlook, Oct 21, 4:17 AM EDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
417 AM EDT FRI OCT 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220817-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
417 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 21, 4:43 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             10 S MANNING            33.55N 80.22W
10/21/2005  1.00 INCH        CLARENDON          SC   PUBLIC

            QUARTER SIZED HAIL ABOUT ONE MILE NORTH OF RANDOLPHS
            LANDING...OR ABOUT 4 MILES SOUTH OF JORDAN.

&&
Local storm report, Oct 21, 5:43 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             BISHOPVILLE             34.22N 80.25W
10/21/2005  0.75 INCH        LEE                SC   COUNTY OFFICIAL

            PENNY SIZED HAIL REPORTED BY LEE COUNTY SHERIFFS OFFICE

0520 PM     HAIL             7 ENE BISHOPVILLE       34.26N 80.13W
10/21/2005  1.75 INCH        LEE                SC   COUNTY OFFICIAL

            GOLF BALL SIZED HAIL IN THE VICINITY OF UNA...REPORTED BY
            LEE COUNTY SHERIFFS OFFICE.

&&
Special weather statement, Oct 21, 6:20 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT FRI OCT 21 2005

SCZ016-212245-

CHESTERFIELD-
620 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT NORTHEAST CHESTERFIELD COUNTY
UNTIL AROUND 715 PM...

AT 620 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS IN THE CHESTERFIELD AREA OF CHESTERFIELD COUNTY.
THE THUNDERSTORMS WERE MOVING EAST-NORTHEAST NEAR 25 MPH...AND WILL
BE AFFECTING NORTHEAST CHESTERFIELD COUNTY NORTHEAST OF CHESTERFIELD
AND NORTH OF CHERAW UNTIL AROUND 715 PM.

THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND
GUSTS NEAR 40 MPH...AND SMALL HAIL.
Special weather statement, Oct 21, 8:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
853 PM EDT FRI OCT 21 2005

SCZ038-220130-

CLARENDON-
853 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 930 PM
EDT...

AT 853 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS IN SOUTHERN CLARENDON COUNTY BETWEEN RIMINI AND
SUMMERTON. THE THUNDERSTORMS WERE MOVING EAST AT 25 MPH...AND WILL
BE IN THE SUMMERTON-DAVIS STATION AREA BETWEEN 900 PM AND 930 PM.

EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...HEAVY
DOWNPOURS...AND SMALL HAIL WITH THESE THUNDERSTORMS.

RJL

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.